Hail, Butte
- When
- June 1, 6:45 PM MST to 6:50 PM MST
- Where
- Butte County, 3 mi N of Belle Fourche
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.713, -103.870
A severe thunderstorm produced hail to quarter size from Belle Fourche to north of Sturgis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size from Belle Fourche to north of Sturgis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 11:45 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT SUN JUN 1 2008 .DISCUSSION...WATER VAPOR SHOWS JET STREAK NOSING INTO SRN WY EARLY THIS AFTN. CONVECTIVE TEMPS HAVE BEEN REACHED IN MOST PLACES AND STORMS HAVE ALREADY DEVELOPED IN AN AXIS FROM THE BLKHLS THRU NCNTRL NEB. FOCUS WILL BE SVR WX CHANCES THROUGH TONIGHT ACRS OUR CWFA. TONIGHT...CONVECTION WILL BE FAIRLY WDSPRD ACRS OUR AREA BY THIS EVE. SBCAPES OF 1000-2000J/KG ALONG WITH AMPLE BULK SHEAR WILL SUPPORT ROTATING UPDRAFTS. MOST AREAS UNDER THE THREAT FOR SVR WX...WITH THE LEAST CHANCE ACRS FAR NWRN SD WHERE SHEAR PROFILES ARE NOT AS FAVORABLE. TORNADO THREAT SHOULD REMAIN ISOLATED AS NEAR SFC SHEAR PROFILES NOT OVERLY IMPRESSIVE. ACTIVITY WILL BE SUPPORTED WELL INTO THE NIGHT AS LEFT FRONT QUAD OF JET STREAK PASSES OHD AND LLJ INCREASES. MONDAY...PCPN WILL LIKELY STILL BE AROUND IN THE MRNG AS THERE IS SOME CHANCE OF AN MCS FORMING OVERNIGHT. UPR TROF AXIS WILL NOT CROSS THE AREA UNTIL LATER IN THE AFTN...SO CONVECTION SHOULD ONCE AGAIN BECOME FAIRLY WDSPRD. THERE IS A THREAT OF SVR WX...BEST CHANCE SOUTH OF I-90 ACRS SD AHEAD OF CDFNT WHERE BEST INSTABILITY AND SHEAR WILL EXIST. TUESDAY...UPR LOW WILL PUSH ACRS ND. ALTHOUGH THERE WILL BE INSTABILITY AROUND...WILL LOWER PCPN CHANCES SOMEWHAT AS CWFA WILL LIKELY BE CAUGHT IN A MORE WLY DOWNSLOPE FLOW SOUTH OF THE UPR LOW. EXTENDED...UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THIS WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL COME ON WEDNESDAY INTO THURSDAY AS A LARGE UPPER LOW PUSHES OVER THE ROCKIES TOWARDS THE NORTHERN PLAINS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO THE EVENING...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD LATER THIS EVENING INTO EARLY MONDAY MORNING...WITH CIGS LOWERING TO MVFR. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 614 AM MDT SUN JUN 1 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 614 AM MDT (714 AM CDT) SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY. SOME STRONG STORMS ARE ALSO POSSIBLE AGAIN ON MONDAY AFTERNOON. ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SATURDAY... BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 11 SE RED SHIRT 43.54N 102.74W
06/01/2008 M1.50 INCH SHANNON SD NWS EMPLOYEE
0410 PM HAIL 5 SE SCENIC 43.73N 102.48W
06/01/2008 E0.75 INCH PENNINGTON SD LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 12 SE RED SHIRT 43.53N 102.72W
06/01/2008 M2.50 INCH SHANNON SD NWS EMPLOYEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL SHARPS CORNER 43.38N 102.40W
06/01/2008 E1.00 INCH SHANNON SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 19 W WRIGHT 43.75N 105.88W
06/01/2008 CAMPBELL WY FIRE DEPT/RESCUE
TORNADO ON THE GROUND
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.75 INCH CROOK WY CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL COLONY 44.87N 104.16W
06/01/2008 E0.88 INCH CROOK WY TRAINED SPOTTER
&&The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94847, 94848.